The Annals of Probability

The functional equation of the smoothing transform

Gerold Alsmeyer, J. D. Biggins, and Matthias Meiners

Full-text: Open access


Given a sequence $T=(T_{i})_{i\geq1}$ of nonnegative random variables, a function $f$ on the positive halfline can be transformed to $\mathbb{E}\prod_{i\geq1}f(tT_{i})$. We study the fixed points of this transform within the class of decreasing functions. By exploiting the intimate relationship with general branching processes, a full description of the set of solutions is established without the moment conditions that figure in earlier studies. Since the class of functions under consideration contains all Laplace transforms of probability distributions on $[0,\infty)$, the results provide the full description of the set of solutions to the fixed-point equation of the smoothing transform, $X\stackrel{d}{=}\sum_{i\geq1}T_{i}X_{i}$, where $\stackrel{d}{=}$ denotes equality of the corresponding laws, and $X_{1},X_{2},\ldots$ is a sequence of i.i.d. copies of $X$ independent of $T$. Further, since left-continuous survival functions are covered as well, the results also apply to the fixed-point equation $X\stackrel{d}{=}\inf\{X_{i}/T_{i} : i\geq1,T_{i}>0\}$. Moreover, we investigate the phenomenon of endogeny in the context of the smoothing transform and, thereby, solve an open problem posed by Aldous and Bandyopadhyay.

Article information

Ann. Probab., Volume 40, Number 5 (2012), 2069-2105.

First available in Project Euclid: 8 October 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 39B22: Equations for real functions [See also 26A51, 26B25]
Secondary: 60E05: Distributions: general theory 60J85: Applications of branching processes [See also 92Dxx] 60G42: Martingales with discrete parameter

Branching process branching random walk Choquet–Deny-type functional equation endogeny fixed point general branching process multiplicative martingales smoothing transformation stochastic fixed-point equation Weibull distribution weighted branching


Alsmeyer, Gerold; Biggins, J. D.; Meiners, Matthias. The functional equation of the smoothing transform. Ann. Probab. 40 (2012), no. 5, 2069--2105. doi:10.1214/11-AOP670.

Export citation


  • [1] Aldous, D. and Steele, J. M. (2004). The objective method: Probabilistic combinatorial optimization and local weak convergence. In Probability on Discrete Structures. Encyclopaedia Math. Sci. 110 1–72. Springer, Berlin.
  • [2] Aldous, D. J. and Bandyopadhyay, A. (2005). A survey of max-type recursive distributional equations. Ann. Appl. Probab. 15 1047–1110.
  • [3] Alsmeyer, G. and Iksanov, A. (2009). A log-type moment result for perpetuities and its application to martingales in supercritical branching random walks. Electron. J. Probab. 14 289–312.
  • [4] Alsmeyer, G. and Kuhlbusch, D. (2010). Double martingale structure and existence of $\phi$-moments for weighted branching processes. Münster J. Math. 3 163–212.
  • [5] Alsmeyer, G. and Meiners, M. (2010). Fixed points of inhomogeneous smoothing transforms. Preprint. Available at
  • [6] Alsmeyer, G. and Meiners, M. (2010). Fixed points of the smoothing transform: Two-sided solutions. Preprint. Available at
  • [7] Alsmeyer, G. and Meiners, M. (2008). A note on the transience of critical branching random walks on the line. In Fifth Colloquium on Mathematics and Computer Science 421–435. Assoc. Discrete Math. Theor. Comput. Sci., Nancy.
  • [8] Alsmeyer, G. and Meiners, M. (2009). A min-type stochastic fixed-point equation related to the smoothing transformation. Theory Stoch. Process. 15 19–41.
  • [9] Alsmeyer, G. and Rösler, U. (2006). A stochastic fixed point equation related to weighted branching with deterministic weights. Electron. J. Probab. 11 27–56 (electronic).
  • [10] Alsmeyer, G. and Rösler, U. (2008). A stochastic fixed point equation for weighted minima and maxima. Ann. Inst. H. Poincaré Probab. Stat. 44 89–103.
  • [11] Bertoin, J. and Doney, R. A. (1994). On conditioning a random walk to stay nonnegative. Ann. Probab. 22 2152–2167.
  • [12] Biggins, J. D. (1977). Martingale convergence in the branching random walk. J. Appl. Probab. 14 25–37.
  • [13] Biggins, J. D. (1998). Lindley-type equations in the branching random walk. Stochastic Process. Appl. 75 105–133.
  • [14] Biggins, J. D. and Kyprianou, A. E. (1997). Seneta–Heyde norming in the branching random walk. Ann. Probab. 25 337–360.
  • [15] Biggins, J. D. and Kyprianou, A. E. (2004). Measure change in multitype branching. Adv. in Appl. Probab. 36 544–581.
  • [16] Biggins, J. D. and Kyprianou, A. E. (2005). Fixed points of the smoothing transform: The boundary case. Electron. J. Probab. 10 609–631 (electronic).
  • [17] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [18] Breiman, L. (1968). Probability. Addison-Wesley Company, Reading, MA.
  • [19] Caliebe, A. and Rösler, U. (2003). Fixed points with finite variance of a smoothing transformation. Stochastic Process. Appl. 107 105–129.
  • [20] Devroye, L. (2001). On the probabilistic worst-case time of “find.” Algorithmica 31 291–303.
  • [21] Durrett, R. and Liggett, T. M. (1983). Fixed points of the smoothing transformation. Z. Wahrsch. Verw. Gebiete 64 275–301.
  • [22] Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Vol. II, 2nd ed. Wiley, New York.
  • [23] Gatzouras, D. (2000). On the lattice case of an almost-sure renewal theorem for branching random walks. Adv. in Appl. Probab. 32 720–737.
  • [24] Grübel, R. and Rösler, U. (1996). Asymptotic distribution theory for Hoare’s selection algorithm. Adv. in Appl. Probab. 28 252–269.
  • [25] Hu, Y. and Shi, Z. (2009). Minimal position and critical martingale convergence in branching random walks, and directed polymers on disordered trees. Ann. Probab. 37 742–789.
  • [26] Iksanov, A. M. (2007). Fixed points of inhomogeneous smoothing transforms. Habilitation, National T. Shevchenko Univ. Kiev.
  • [27] Iksanov, A. M. (2004). Elementary fixed points of the BRW smoothing transforms with infinite number of summands. Stochastic Process. Appl. 114 27–50.
  • [28] Jagers, P. (1989). General branching processes as Markov fields. Stochastic Process. Appl. 32 183–212.
  • [29] Jagers, P. and Rösler, U. (2004). Stochastic fixed points for the maximum. In Mathematics and Computer Science III. Trends Math. 325–338. Birkhäuser, Basel.
  • [30] Kyprianou, A. E. (1998). Slow variation and uniqueness of solutions to the functional equation in the branching random walk. J. Appl. Probab. 35 795–801.
  • [31] Kyprianou, A. E. (2000). Martingale convergence and the stopped branching random walk. Probab. Theory Related Fields 116 405–419.
  • [32] Liu, Q. (1998). Fixed points of a generalized smoothing transformation and applications to the branching random walk. Adv. in Appl. Probab. 30 85–112.
  • [33] Lyons, R. (1997). A simple path to Biggins’ martingale convergence for branching random walk. In Classical and Modern Branching Processes (Minneapolis, MN, 1994). IMA Vol. Math. Appl. 84 217–221. Springer, New York.
  • [34] Neininger, R. and Rüschendorf, L. (2005). Analysis of algorithms by the contraction method: Additive and max-recursive sequences. In Interacting Stochastic Systems 435–450. Springer, Berlin.
  • [35] Nerman, O. (1981). On the convergence of supercritical general (C-M-J) branching processes. Z. Wahrsch. Verw. Gebiete 57 365–395.
  • [36] Neveu, J. (1988). Multiplicative martingales for spatial branching processes. In Seminar on Stochastic Processes, 1987 (Princeton, NJ, 1987). Progress in Probability Statist. 15 223–242. Birkhäuser, Boston, MA.
  • [37] Penrose, M. D. and Wade, A. R. (2006). On the total length of the random minimal directed spanning tree. Adv. in Appl. Probab. 38 336–372.
  • [38] Rao, C. R. and Shanbhag, D. N. (1994). Choquet-Deny Type Functional Equations with Applications to Stochastic Models. Wiley, Chichester.
  • [39] Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes. Applied Probability. A Series of the Applied Probability Trust 4. Springer, New York.
  • [40] Rösler, U. (1991). A limit theorem for “Quicksort”. RAIRO Inform. Théor. Appl. 25 85–100.
  • [41] Rösler, U. and Rüschendorf, L. (2001). The contraction method for recursive algorithms. Algorithmica 29 3–33.
  • [42] Rüschendorf, L. (2006). On stochastic recursive equations of sum and max type. J. Appl. Probab. 43 687–703.